The reasoning around herbal supplements often goes something like this: ‘they’re natural, they’re not super strong synthetic drugs, so at the very least they won’t hurt me.’ The problem is that herbal supplements are oftentimes unregulated, and certainly sometimes they can have negative effects. In a new case study, researchers present just that: how for one person, herbal supplements took a turn for the worse.
Scientists report that a patient experienced dizziness and fainting after taking hemp oil containing CBD and CBG and berberine supplements. The 56-year-old woman would faint without warning and was admitted to the emergency department, where she was diagnosed with a dangerous cardiac arrhythmia.
The patient had relatively normal bloodwork, aside from low blood pressure — but her heart wasn’t functioning properly. She was exhibiting something called Torsade de Pointes, an uncommon form of tachycardia (a rapid heartbeat originating in the ventricles). Essentially, the woman’s heart was taking too long to recharge its electrical system between beats.
The researchers traced the problem to a “treatment” of herbal supplements she had started four months earlier, a “treatment” that included six times the recommended dose of hemp oil. She had also recently added berberine to the mix. Berberine is a plant extract said to help with a number of conditions, but its effects have not been confirmed by high-quality clinical research.
All supplements were stopped while the woman was admitted, and her problems gradually decreased, until everything was normal after five days. Three months later, when she returned to the hospital for a follow-up control, she had no other symptoms.
Researchers caution that the popularity of herbal supplements has outpaced the science on them — and regulators have also fallen behind. Herbal supplements are widely available without prescription and while some have been shown to produce desirable effects, taking these supplements by yourself, without medical supervision, can be dangerous. In addition to the “new wave” of herbal supplements, “traditional medicine” supplements can also be problematic. Berberine, which is found in the roots and stems of many medicinal plants, is used in traditional Chinese and ayurvedic medicine to deal with a number of problems.
Of course, this is just one case, and in the vast majority of cases, herbal supplements do not show such significant negative effects; but this is a reminder that herbal supplements are not without their own potential dangers and should not be taken willy-nilly.
“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” said Elise Bakelants, MD, Department of Cardiology, University Hospital of Geneva, Geneva, Switzerland. “Their use should not be taken lightly, and dosing recommendations should always be respected.”
The study was published in Heart Rhythm Study Reports.